From Texas, USA:
My nine year old son has used the Lantus with Humalog insulin combination for over a year, and lately, he runs pretty high at night, but during the day, his blood glucose levels are within range, or even low. What we do now is to give an extra injection of Humalog when he is over 230 mg/dl [12.8 mmol/L] at 2:00 am. Is there any other way to use these two insulins to keep the sugars down at night, but also not go low during the day? When we raise the Lantus, he has to snack a lot to keep the sugars up during the day. (At $20 a bottle every month, I am not interested in using a third insulin type. Nor are we interested in the insulin pump, yet.)
It seems he needs two basal rates -- one at night and the other for the day. How does one go about deciding how to split a Lantus dose? Could the injections be given at breakfast and supper times?
You might try stopping the bedtime snack altogether or to use more Humalog to cover this if he is so high for several hours in the early morning. We have some folks who add some NPH, usually at lunchtime to cover the late afternoon or early evening when the Lantus (insulin glargine) effect wears out. This is an odd time period. A final possibility is moving the Lantus to suppertime instead of bedtime and see if this gives better 2:00 am coverage. You'll have to experiment and stay in close contact with your diabetes team to help sort this out. Lots of detective work and blood glucose testing should help you, though.
Original posting 6 Mar 2003
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:41
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.